Probability Theory and Related Fields

, Volume 151, Issue 1–2, pp 265–295 | Cite as

Total progeny in killed branching random walk

  • L. Addario-BerryEmail author
  • N. Broutin


We consider a branching random walk for which the maximum position of a particle in the n’th generation, R n , has zero speed on the linear scale: R n /n → 0 as n → ∞. We further remove (“kill”) any particle whose displacement is negative, together with its entire descendence. The size Z of the set of un-killed particles is almost surely finite (Gantert and Müller in Markov Process. Relat. Fields 12:805–814, 2006; Hu and Shi in Ann. Probab. 37(2):742–789, 2009). In this paper, we confirm a conjecture of Aldous (Algorithmica 22:388–412, 1998; and Power laws and killed branching random walks) that E [Z] < ∞ while \({{\mathbf E}\left[Z\,{\rm log}\, Z\right]=\infty}\) . The proofs rely on precise large deviations estimates and ballot theorem-style results for the sample paths of random walks.

Mathematics Subject Classification (2000)

60J80 60G50 60G17 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Addario-Berry L., Reed B.: Minima in branching random walks. Ann. Probab. 37(3), 1044–1079 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Addario-Berry, L., Reed, B.: Ballot theorems for random walks with finite variance. arXiv:0802.2491 [math.PR] (2008)Google Scholar
  3. 3.
    Aïdékon, E.: Tail asymptotics for the total progeny of the critical killed branching random walk. arXiv:0911.0877 [math.PR] (2009)Google Scholar
  4. 4.
    Aldous D.: A Metropolis-type optimization algorithm on the infinite tree. Algorithmica 22, 388–412 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Aldous, D.: Power laws and killed branching random walks.
  6. 6.
    Aldous D.J.: Greedy search on the binary tree with random edge-weights. Comb. Probab. Comput. 1, 281–293 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Alon N., Spencer J.: The Probabilitic Method, 3rd edn. Wiley, New York (2008)CrossRefGoogle Scholar
  8. 8.
    Athreya K.B., Ney P.E.: Branching Processes. Springer, Berlin (1972)zbMATHGoogle Scholar
  9. 9.
    Bahadur R.R., Ranga Rao R.: On deviations of the sample mean. Ann. Math. Stat. 31, 1015–1027 (1960)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Berry A.C.: The accuracy of the Gaussian approximation to the sum of independent variates. Trans. Am. Math. Soc. 49, 122–136 (1941)CrossRefGoogle Scholar
  11. 11.
    Bertrand J.: Solution d’un problème. C. R. Acad. Sci. Paris 105, 369 (1887)Google Scholar
  12. 12.
    Biggins J.D.: Chernoff’s theorem in the branching random walk. J. Appl. Probab. 14, 630–636 (1977)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Biggins J.D., Kyprianou A.E.: Measure change in multitype branching. Adv. Appl. Probab. 36, 544–581 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Chauvin B., Rouault A.: KPP equation and supercritical branching Brownian motion in the subcritical speed area. Application to spatial trees. Probab. Theory Relat. Fields 80, 299–314 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Chernoff H.: A measure of the asymptotic efficiency for tests of a hypothesis based on the sum of observables. Ann. Math. Stat. 2, 493–509 (1952)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Chung K.L., Erdős P.: On the application of the Borel–Cantelli lemma. Trans. Am. Math. Soc. 72, 179–186 (1952)zbMATHCrossRefGoogle Scholar
  17. 17.
    Dembo A., Zeitouni O.: Large Deviation Techniques and Applications, 2nd edn. Springer, New York (1998)Google Scholar
  18. 18.
    Derrida, B., Simon, D.: The survival probability of a branching random walk in presence of an absorbing wall. EPL 78(60006) (2007)Google Scholar
  19. 19.
    Donsker M.D.: Justification and extension of Doob’s heuristic approach to the Kolmogorov-Smirnov theorems. Ann. Math. Stat. 23, 277–281 (1952)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Esséen C.G.: Fourier analysis of distribution functions. A mathematical study of the Laplace-Gaussian law. Acta Math. 77, 1–125 (1963)CrossRefGoogle Scholar
  21. 21.
    Fekete M.:Über die Verteilung der Wurzeln bei gewissen algebraischen Gleichungen mit ganzzahligen Koeffizienten. Math. Z. 17, 228–249 (1923)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Feller W.: An Introduction to Probability Theory and its Applications, vol. I, 3rd edn. Wiley, New York (1968)Google Scholar
  23. 23.
    Feller W.: An Introduction to Probability Theory and its Applications, vol. II, 3rd edn. Wiley, New York (1971)zbMATHGoogle Scholar
  24. 24.
    Flajolet P., Odlyzko A.: Singularity analysis of generating functions. SIAM J. Discrete Math. 3, 216–240 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Flajolet P., Sedgewick R.: Analytic Combinatorics. Cambridge University Press, Cambridge (2009)zbMATHCrossRefGoogle Scholar
  26. 26.
    Fortuin C.M., Kasteleyn P.W., Ginibre J.: Correlation inequalities on some partially ordered sets. Commun. Math. Phys. 22, 89–103 (1971)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Gantert N., Müller S.: The critical branching Markov chain is transient. Markov Process. Relat. Fields 12, 805–814 (2006)zbMATHGoogle Scholar
  28. 28.
    Gantert, N., Hu, Y., Shi, Z.: Asymptotics for the survival probability in a killed branching random walk. arXiv:0811.0262 [math.PR] (2009)Google Scholar
  29. 29.
    Hammersley J.M.: Postulates for subadditive processes. Ann. Probab. 2, 652–680 (1974)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Harris J.W., Harris S.C.: Survival probabilities for branching Brownian motion with absorption. Electron. Commun. Probab. 12, 81–92 (2007)zbMATHGoogle Scholar
  31. 31.
    Harris T.E.: A lower bound for the critical probability in a certain percolation process. Proc. Camb. Philos. Soc. 56, 13–20 (1960)zbMATHCrossRefGoogle Scholar
  32. 32.
    Hu Y., Shi Z.: Minimal position and critical martingale convergence in branching random walks, and directed polymers on disordered trees. Ann. Probab. 37(2), 742–789 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Kahane J.P., Peyrière J.: Sur certaines martingales de Benoît Mandelbrot. Adv. Math. 22, 131–145 (1976)zbMATHCrossRefGoogle Scholar
  34. 34.
    Karp R.M., Pearl J.: Searching for an optimal path in a tree with random costs. Artif. Intell. 21, 99–116 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Kesten H.: Branching Brownian motion with absorption. Stoch. Process. Appl. 7, 9–47 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Kesten H., Stigum B.P.: Additional limit theorems for indecomposable multidimensional Galton–Watson processes. Ann. Math. Stat. 37, 1463–1481 (1966)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Kingman J.F.C.: The first birth problem for an age-dependent branching process. Ann. Probab. 3, 790–801 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Le Gall J.-F.: Random trees and applications. Probab. Surv. 2, 245–311 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Lyons R.: A simple path to Biggins’ martingale convergence for branching random walk. In: Athreya, K.B., Jagers, P. (eds) Classical and Modern Branching Processes, pp. 217–222. Springer, New York (1997)CrossRefGoogle Scholar
  40. 40.
    Lyons R., Pemantle R., Peres Y.: Conceptual proofs of the L log L criteria for mean behavior of branching processes. Ann. Probab. 23, 1125–1138 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Maillard, P.: The number of absorbed individuals in branching Brownian motion with a barrier. arXiv:1004.1426v1 [math.PR] (2010)Google Scholar
  42. 42.
    Neveu J.: Arbres et processus de Galton–Watson. Annales de l’I. H. P. Probabilités et statistiques 22, 199–207 (1986)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Pemantle R.: Search cost for a nearly optimal path in a binary tree. Ann. Appl. Probab. 19, 1273–1291 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Pemantle, R.: Critical killed branching process tail probabilities. Manuscript (1999)Google Scholar
  45. 45.
    Pemantle R., Peres Y.: Critical random walk in random environment on trees. Ann. Probab. 23(1), 105–140 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Petrov V.V.: On the probabilities of large deviations for sums of independent random variables. Theory Probab. Appl. 10, 287–298 (1965)zbMATHCrossRefGoogle Scholar
  47. 47.
    Petrov, V.V.: Sums of independent random variables. In: A Series of Modern Surveys in Mathematics, vol. 82. Springer-Verlag (1975)Google Scholar
  48. 48.
    Revuz D., Yor M.: Continuous Martingales and Brownian Motion, 3rd edn. Springer, Berlin (2004)Google Scholar
  49. 49.
    Rogers L.C.G., Williams D.: Diffusions, Markov Processes and Martingales: Itô Calculus, vol. 2, 2nd edn. Cambridge University Press, Cambridge (2000)Google Scholar
  50. 50.
    Simon D., Derrida B.: Quasi-stationary regime of a branching random walk in presence of an absorbing wall. J. Stat. Phys. 131, 203–233 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    Steele, J.M.: Probability theory and combinatorial optimization. In: CBMS-NSF Regional Conference Series in Applied Mathematics. SIAM, Philadelphia (1997)Google Scholar
  52. 52.
    Stone, C.J.: On local and ratio limit theorems. In: Proceedings of the Fifth Berkeley Symposium on Mathematical Statistics and Probability, pp. 217–224 (1965)Google Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsMcGill UniversityMontrealCanada
  2. 2.Projet algorithmsINRIA RocquencourtLe ChesnayFrance

Personalised recommendations